PDA

View Full Version : antidepressants and vertigo



greenel
19-10-07, 11:25 AM
Hi there


I am terrified.....I have just switched to a new antidepressant ( only 2 days in) and I think it has made my vertigo worse. Its called Citalopram. Anyone any ideas?

steveb
19-10-07, 12:21 PM
I don't have any direct experience of anti-depressant medication but, from what I've been told, it takes a while for these type of medications to work and they can make your anxiety worse before it makes it better. This may well be what's happening as anxiety usually makes the dizziness worse.

My GP wanted to put me on Citalopram a while back and I have so far not taken her up on it but she did say this could happen and that she'd prescribe a quicker acting anti-anxiety medication (I think it was Diazepam but can't quite remember) to take for the first week or so until the Citalopram kicked in properly.

Might be worth having a word with your GP but I suspect this is only temporary. I hope you feel better soon.

janiceh
19-10-07, 04:31 PM
Dear Linda - thanks for the 'heads up' about the anti-depressants.... I have some sitting on my counter which I am debating on trying - they ar called "Wellbutrin'.... Please let us know how you get along....One of my specialisits thought that my depressions may be slowing down my 'healing process'. Generally I am staying 'even keel' but once and awhile I get so despondent that I cry and cry... which to me seems normal, as there is much to grieve with all the losses of freedom that I now experience.... Hang in there my dear, and keep checking in! Janiceh

Sandy
20-10-07, 01:04 AM
Hello Linda

Citalopram (celexa) is one of the newest anti-depressants with the lowest side effects.
But as with any anti-depressants the body has to get use to it and there might be
an increase of anxiety that inself might can cause more dizziness.
I asked a phamacist about this and he mentioned that doctors sometimes subscribe
a temporary prescription of anti-anxiety medication with the anti-depressants till
the body gets use to the medication.

This is what steveb posted as well.

It is not uncommon for people to get unsure and anxious about medications.
Maybe see your doctor and tell him/her of how you feel.
Just keep touching base with us Linda on how you are getting along. Maybe pop into
chat sometime.

Hugs http://www.dizzytimes.com/style_emoticons/<#EMO_DIR#>/smile.gif

confused07
20-10-07, 07:49 PM
Hi there...my GP has also just presecrbed Citalopram for me. He originally did it as a possible migraine preventative, but also to help with the anxiety I&#39;m suffering from waiting to find out exactly what has caused the last 9 weeks or so of giddiness, nausea etc.
I was concerned to read that the side effects that were "very common" included dizziness and nausea......I don&#39;t need these to INCREASE!!!

bmoonjohn
21-10-07, 07:43 PM
Try to keep off the antidepressants if you can.They had me on citalopram for months.I put on loads of weight &#39;&#39;comfort eating&#39;&#39;.Funnily enough this stopped when the tablets were stopped but has taken the best part of two years to begin to go down again.The withdrawl is awful.If you are depressed, it makes you a lot worse.My dizzyness got worse and I got brainzap:a sensation that can only be described as an electrical shock slowly crawling over your brain.

bsmith9066
28-10-07, 05:39 PM
<div class='quotetop'>QUOTE (zippy @ Oct 21 2007, 07:43 PM) <{POST_SNAPBACK}> (http://index.php?act=findpost&pid=31866)</div><div class='quotetop'></div><div class='quotemain'>Try to keep off the antidepressants if you can.They had me on citalopram for months.I put on loads of weight &#39;&#39;comfort eating&#39;&#39;.Funnily enough this stopped when the tablets were stopped but has taken the best part of two years to begin to go down again.The withdrawl is awful.If you are depressed, it makes you a lot worse.My dizzyness got worse and I got brainzap:a sensation that can only be described as an electrical shock slowly crawling over your brain.[/b]</div>

Thank you, zippy. Within minutes of searching here, I have come upon your post. - and that with an inability to describe what exactly I feel. I was all over the internet looking for something like, "dizziness when shifting eyes" among other phrases. Brainzaps. That is what I have. And wikipedia has defined it quite precisely. <a href="http://en.wikipedia.org/wiki/Brain_zaps" target="_blank"><a href="http://en.wikipedia.org/wiki/Brain_zaps" target="_blank">http://en.wikipedia.org/wiki/Brain_zaps (http://en.wikipedia.org/wiki/Brain_zaps)</a></a> I have recently gone off Celexa and am having rather scary withdrawal symptoms. I had gone off it before, with no heavy symptoms, so this time, I expected it to be no different. Wrong.

Brainzaps. Wikipedia says that: &#39; "Brain zaps" are said to defy description for whomever has not experienced them, but the most common themes are of a sudden "jolt," likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds...Moving one&#39;s eyes from side to side quickly while open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity.&#39;
Yes, that would be exactly what is going in my head. And yes, it would have been impossible to describe this to a doctor.
I sincerely hope that these don&#39;t last long. It is rather constant and a pain.

Thanks again for pointing me into the right direction!

Lucky